More Than 70 Overdoses In New Haven Spark Drug Investigation

Share

At least 71 people have overdosed from synthetic marijuana in CT with at least 52 of them at or near a CT city park, authorities said late Wednesday. Over the course of 24 hours, the toll added up to a reported 76 people.

Most of the overdoses have been happening on the New Haven Green on Wednesday and Thursday.

No deaths were reported, but at least two people suffered life-threatening symptoms. Dr. Kathryn Hawk, an Emergency Department physician at Yale New Haven Hospital, told the New Haven Register that the Drug Enforcement Administration confirmed the drugs contained K2 mixed with fentanyl, a synthetic opioid that's roughly 50 times more potent than heroin.

Three people were arrested, including people who were found on the Green with the drug on them.

"It's a synthetic, a man-made product so you never know what they're putting in it", said Asst.

The Hartford Courant said authorities had determined that patients had smoked the synthetic cannabinoid K-2 laced with fentanyl.

Gov. Dannel P. Malloy said the substance behind the overdoses is highly risky and must be avoided.

Police and fire officials said the K2 was potentially laced with some type of opioid.

Gov. Dannel Malloy said Wednesday that the state Department of Public Health and the Department of Mental Health and Addiction Services were assisting New Haven with the rash of overdoses.

More news: OnePlus 6T October launch could spark first USA carrier partnership, with T
More news: Trump brushes off McRaven jabs after yanking ex-CIA chief's clearance
More news: Russian Federation mulls response to US sanctions over North Korea: Ifax

Signs of overdose include cases where the person will not wake up, has blue lips or fingernails, clammy and cool skin, shallow and slow breathing, seizures or convulsions or no response to knuckles being rubbed hard on a breastbone.

The patients were taken to Yale-New Haven Hospital and St. Raphael's Hospital. "We have no deaths reported". One man has been arrested.

Mayor Toni Harp said plans were being finalized for Jim Carroll, President Trump's nominee for drug czar, to visit New Haven on Monday.

EMTs administered Naloxone, an antidote for narcotic overdoses, to some victims but it didn't appear to be effective.

"One of our fears is that this isn't over", Hartman said.

Symptoms varied. Many victims lost consciousness, officials said.

A similar, but smaller overdose incident, played out on the Green on July 4, when more than a dozen people became sick from synthetic marijuana, according to the Associated Press. Most of those overdoses also happened at the New Haven green, the wire service said.

Synthetic marijuana, also known as K2, contains man-made chemicals that act on the same cell receptors in the brain as THC does in natural marijuana.

Share